[Above: The manufacturing process of the drug Simvastatin, used to control elevated cholesterol levels, at a pharmaceutical plant in Tuas South. ]
NEW YORK - The popular cholesterol-lowering drugs known as statins might take a toll on people's energy levels, a new study suggests.
Researchers say the potential side effect, which has yet to be confirmed by other experiments, is a particular concern for women. They estimate that out of 10 women taking Merck's Zocor, also called simvastatin, four would have less energy or feel more tired during exercise due to the drug.
Dr. Beatrice Golomb, who led the new research, told Reuters Health that many patients experience fatigue after starting on a statin, but that the evidence until now has been limited to observations.
Statins are generally thought to be safe drugs, but may cause muscle and joint pain in some patients.
Dr. Franz Messerli, who runs the hypertension program at St. Luke's-Roosevelt Hospital in New York and was not involved in the research, said the new findings were concerning and not unexpected given statins' effect on muscle tissue.
But another expert cautioned that the study had some limitations and said patients shouldn't stop taking their medication before talking to a doctor.
"Fatigue is reversible and not fatal," Dr. Kausik Ray told Reuters Health by email. "Risks and benefits in absolute terms should be discussed on a case by case basis."
Ray, who studies heart disease prevention at St. George's University of London, added that in his experience fatigue is not a common problem with statins.
But Golomb, of the University of California, San Diego, countered that doctors often fail to make the link between fatigue and statin use in their patients.
"Often it doesn't show up right away so physicians may not recognize the effect," she told Reuters Health.
Golomb and her colleagues used data from an earlier study of more than 1,000 men and women who had been randomly assigned to take either Zocor, another statin sold as Pravachol by Bristol-Myers Squibb (also called pravastatin) or an inactive placebo pill for six months.
The participants rated their energy levels at the beginning of the study and again after six months on a scale from -2 ("much less") to +2 ("much more"). The researchers then constructed a combined measure of how tired the participants felt overall and during exercise.
The findings suggested about 15 per cent of statin users would feel more tired generally or during exercise due to the drugs, Golomb said. Both statins contributed to the effect, which was particularly strong in women.
Neither Merck nor Bristol-Myers Squibb could provide comments on the findings, which are published in Archives of Internal Medicine.
Studies have found that in people without heart disease the benefits of statins are very small at best. As a result, Golomb said, it's worth considering potential side effects such as fatigue before taking the drugs.
And for people on the drugs who feel more tired than usual, it might be worth dropping them altogether if there is little chance of benefit in the first place, she added.
St. George's Ray noted, however, that the link between the energy measure and actual exercise was weak, questioning the real-life importance of the results.